Alert archive / Illinois / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 89, NWS Lincoln, IL

March 26, 2026Champaign County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 26, 2026, 6:17 PM CDT for Champaign County, Illinois. It was in force for 23 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2026, 6:17 PM CDT (23:17 UTC)
Expired
Mar 26, 2026, 6:40 PM CDT
In force
23 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Champaign County, IL

The radar

The Lincoln radar (KILX), 107 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 6:19 PM CDTHAIL 1.252 W Fisher, ILReport from mPING: Half Dollar (1.25 in.).
Mar 26, 6:21 PM CDTHAIL 0.751 W Fisher, ILReport from mPING: Dime (0.75 in.).
Mar 26, 6:21 PM CDTHAIL 1.75Fisher, ILGolf ball size hail reported in Fisher from a viewer.
Mar 26, 6:22 PM CDTHAIL 14 E Fisher, ILQuarter size hail in Dewey IL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 4:15 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2026-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2026-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 453 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-506 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
453 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS53 KILX 262317
SVRILX
ILC019-270000-
/O.NEW.KILX.SV.W.0089.260326T2317Z-260327T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
617 PM CDT Thu Mar 26 2026

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Champaign County in east central Illinois...

* Until 700 PM CDT.

* At 617 PM CDT, a severe thunderstorm was located over Fisher, or 10
  miles south of Gibson City, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Fisher around 620 PM CDT.
  Rantoul and Thomasboro around 625 PM CDT.
  Gifford around 635 PM CDT.

This includes Interstate 57 between mile markers 242 and 257.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4022 8794 4016 8795 4022 8846 4040 8846
      4040 8793 4023 8793
TIME...MOT...LOC 2317Z 272DEG 42KT 4031 8837 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25
3 follow-up statements
930 
WWUS53 KILX 262324
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
624 PM CDT Thu Mar 26 2026

ILC019-270000-
/O.CON.KILX.SV.W.0089.000000T0000Z-260327T0000Z/
Champaign-
624 PM CDT Thu Mar 26 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN CHAMPAIGN COUNTY...

At 624 PM CDT, a severe thunderstorm was located over Rantoul, moving
east at 65 mph.

HAZARD...Half dollar size hail.

SOURCE...Public.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Rantoul and Gifford around 630 PM CDT.

Other locations impacted by this severe thunderstorm include Royal,
Flatville, Penfield, and Dewey.

This includes Interstate 57 between mile markers 242 and 255.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4022 8794 4016 8795 4022 8838 4036 8835
      4040 8793 4023 8793
TIME...MOT...LOC 2324Z 277DEG 55KT 4029 8821 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

25
033 
WWUS53 KILX 262330
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
630 PM CDT Thu Mar 26 2026

ILC019-270000-
/O.CON.KILX.SV.W.0089.000000T0000Z-260327T0000Z/
Champaign-
630 PM CDT Thu Mar 26 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN CHAMPAIGN COUNTY...

At 630 PM CDT, a severe thunderstorm was located over Rantoul, moving
east at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Gifford around 635 PM CDT.

Other locations impacted by this severe thunderstorm include Royal,
Flatville, and Penfield.

This includes Interstate 57 between mile markers 244 and 253.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4022 8794 4016 8795 4022 8824 4035 8822
      4038 8793 4023 8793
TIME...MOT...LOC 2330Z 272DEG 42KT 4029 8812 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

25
151 
WWUS53 KILX 262340
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
640 PM CDT Thu Mar 26 2026

ILC019-262350-
/O.CAN.KILX.SV.W.0089.000000T0000Z-260327T0000Z/
Champaign-
640 PM CDT Thu Mar 26 2026

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHAMPAIGN COUNTY
IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

&&

LAT...LON 4022 8794 4016 8795 4022 8824 4035 8822
      4038 8793 4023 8793
TIME...MOT...LOC 2335Z 272DEG 42KT 4029 8796 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:50 PM CDT, 3 hours 27 minutes earlier. Its key messages:

  • An Enhanced Risk for severe weather exists along and northeast of a Canton to Shelbyville line through this evening. The primary risks will be damaging wind gusts in excess of 70mph, hail larger than 2 inches in diameter, and a few tornadoes
  • After record-breaking warmth today, temperatures will plunge into the middle to upper 20s by Friday night.
Area forecast discussion, Mar 26, 2:50 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
250 PM CDT Thu Mar 26 2026

.KEY MESSAGES...

- An Enhanced Risk for severe weather exists along and northeast
  of a Canton to Shelbyville line through this evening. The
  primary risks will be damaging wind gusts in excess of 70mph,
  hail larger than 2 inches in diameter, and a few tornadoes

- After record-breaking warmth today, temperatures will plunge
  into the middle to upper 20s by Friday night.

&&

.DISCUSSION...
Issued at 250 PM CDT Thu Mar 26 2026

...Severe Weather This Evening...

19z/2pm surface analysis shows a cold front extending from
southern Lake Michigan southwestward to the Iowa/Missouri state
line. Record-breaking warmth prevails within the warm sector
with current readings in the middle to upper 80s across central
Illinois. Meanwhile north of the front, temperatures have
dropped into the 50s in northern Illinois.

19z mesoanalysis indicates MLCAPEs of 1000-1500J/kg pooling
south of the front: however, 150-200J/kg of MLCIN has thus far
capped any convective development. Visible satellite imagery is
showing a Cu field forming along/north of a Macomb to Pontiac
line...and this will be the area to watch for thunderstorm
initiation over the next 1-3 hours. While CAM timing still
varies slightly, a consistent signal from the HRRR and RRFS
suggests the first cluster of storms forming northeast of Peoria
between 21z/4pm and 22z/5pm...then tracking E/SE just north of
the I-74 corridor through 00z/7pm. Given the pool of high CAPES,
steep mid-level lapse rates, and 0-6km bulk shear of 50-60kt,
the stage will be set for rapid development once the cap is
broken immediately along the approaching boundary. The initial
storm cluster will therefore pose a very large hail risk
(potentially greater than 2 inches in diameter), as well as a
tornado risk if it remains close to the boundary as advertised.

Once the late afternoon storm cluster pushes into Indiana,
additional convection will fire further west along the trailing
cold front this evening. There will be a narrow window between
about 6pm and 10pm when favorable instability/shear profiles
will continue to support all storm hazards before daytime
instability wanes and the severe threat diminishes. It appears
the most favored location for severe this evening will be along
and near the I-72 corridor...before the storms begin to lose
their vigor as they sink southward to the I-70 by midnight or
shortly afterwards.

...Sharply Falling Temperatures...

Once the cold front passes, strong N/NE winds gusting 30-35mph
will bring a much cooler airmass southward into central Illinois
tonight. Low temperatures will bottom out in the lower to middle
30s across much of the KILX CWA, with lower 40s south of I-70.
Friday will start out as a cloudy, breezy, and very chilly
day...before at least partial sunshine returns by afternoon.
Highs will only reach the upper 40s to around 50 degrees. As high
pressure builds into the region, skies will clear and winds will
become light/variable Friday night. Excellent radiational
cooling of the dry airmass will allow overnight lows to plunge
into the middle to upper 20s...which could pose a risk to tender
spring vegetation that has emerged 2-3 weeks early.

...Warmer and Wetter Next Week...

After a brief chill to start the weekend, temperatures will
quickly rebound into the 60s on Sunday...then back into the 80s
by next Monday and Tuesday. The pattern will also become
decidedly more unsettled as a frontal boundary wavers in the
region for several days. While it is still too early to pinpoint
any specific severe weather risk at that time range, the
Colorado State Machine Learning algorithm is highlighting low
probabilities (5-15% chance) for severe across portions of
Illinois Monday through Thursday. The current forecast features
daily rain chances, with the greatest chance (60%) focused on
Thursday. Stay tuned to later forecasts as details become
clearer.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1249 PM CDT Thu Mar 26 2026

CAMs continue to suggest rapid convective development near or
just northeast of the I-74 corridor between 21z and 23z.
HRRR/RRFS have consistently shown cells firing northeast of
KPIA, then tracking E/SE into Indiana by around 00z. Based on
the latest data, have maintained the PROB30 group for thunder at
KPIA between 21z and 23z, but have gone with TEMPO severe
thunder/hail at both KBMI and KCMI. Once this initial cluster of
storms exits, additional convection will develop along/north of
an advancing cold front during the evening. With all models
showing storms becoming widespread, have opted to go with
predominant thunder at all terminals...with the thunder ending
from north to south between 05z and 07z. Winds will initially be
SW with gusts of around 25kt this afternoon, then will switch to
NE and gust 30-35kt behind the cold front this evening into the
overnight hours. After FROPA, MVFR ceilings will overspread the
area...with HRRR/NAM forecast soundings showing the low clouds
persisting through midday Friday.

&&

.CLIMATE...
Issued at 125 AM CDT Wed Mar 25 2026

Forecast temperatures on Thursday may exceed March records in
some areas.

               Mar 26 Record              March Record
Charleston....   84 (1907)          89 (3/24/1929 and 3/22/2026)
Decatur.......   83 (1907)          89 (3/24/1929)
Jacksonville..   83 (1950)          91 (3/21/1907)
Lincoln.......   83 (1991)          86 (3/29/1985 and 3/30/1986)
Normal........   83 (2007)          88 (3/21/1907)
Olney.........   85 (1907)          89 (3/24/1910 and 3/24/1929)
Peoria........   82 (1907/1991)     87 (3/21/1907)
Springfield...   81 (1991)          91 (3/21/1907)
Urbana........   81 (1907)          85 (3/21/1907 and 3/24/1910)

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.

&&

KEY MESSAGES...Barnes
DISCUSSION...Barnes
AVIATION...Barnes
CLIMATE...Geelhart
Hazardous weather outlook, Mar 26, 3:01 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
301 PM CDT Thu Mar 26 2026

ILZ027>031-036>038-040>057-061>063-272015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-
301 PM CDT Thu Mar 26 2026

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected through late evening,
with a weakening trend as they advance south of I-70 with time. The
greatest risk for severe storms is in areas from about Springfield
and Peoria eastward. Very large hail and damaging winds are the main
concerns, though a few tornadoes are also possible through mid
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A hard freeze is likely Friday night. Early emerging sensitive
vegetation should be covered for protection.

Scattered thunderstorms are possible Monday night and Tuesday. The
severe weather risk appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 4 pm and midnight.

Expected storm motion is toward the east around 50 mph.

ILZ066>068-071>073-272015-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
301 PM CDT Thu Mar 26 2026

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

Thunderstorms will begin moving into southeast Illinois later this
evening, continuing past midnight. A few of these may be strong to
severe, though the severe weather threat is expected to diminish
with time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed after 9 pm.

Expected storm motion is toward the east around 50 mph.

Shimon

In the hours before

Local storm report, Mar 26, 5:51 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
551 PM CDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Non-Tstm Wnd Gst Rantoul Airport         40.29N 88.15W
03/26/2026  M49 MPH          Champaign          IL   AWOS

            AWOS station KTIP Rantoul Arpt.

0538 PM     Non-Tstm Wnd Gst Willard Airport         40.03N 88.28W
03/26/2026  M45 MPH          Champaign          IL   ASOS

            ASOS station KCMI Willard Arpt.

&&
Local storm report, Mar 26, 5:53 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
553 PM CDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     Tstm Wnd Gst     2 NNW Danville          40.17N 87.65W
03/26/2026  M61 MPH          Vermilion          IL   Emergency Mngr

&&
Local storm report, Mar 26, 5:57 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
557 PM CDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Tstm Wnd Gst     2 NNW Danville          40.17N 87.65W
03/26/2026  M55 MPH          Vermilion          IL   Mesonet

            Mesonet station CW9931 Danville.

&&

07
Local storm report, Mar 26, 6:00 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
600 PM CDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Tstm Wnd Dmg     2 ESE Henning           40.30N 87.66W
03/26/2026                   Vermilion          IL   Public

            Power poles damaged.

&&
Local storm report, Mar 26, 6:05 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
605 PM CDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Tstm Wnd Dmg     Normal                  40.51N 88.99W
03/26/2026                   McLean             IL   Broadcast Media

            Snapped power pole.

&&
Local storm report, Mar 26, 6:08 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
608 PM CDT Thu Mar 26 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     Non-Tstm Wnd Gst Lawrenceville Airport   38.76N 87.60W
03/26/2026  M44 MPH          Lawrence           IL   ASOS

            ASOS station KLWV Lawrenceville AP.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 4:49 PM CDTSevere Thunderstorm WarningILXMcLean40 min
Mar 26, 5:15 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion60 min
Mar 26, 5:19 PM CDTBlowing Dust AdvisoryILXCass, Champaign, Christian, Clark, Coles, Cumberland and 16 more4 hr
Mar 26, 5:35 PM CDTSevere Thunderstorm WarningILXMcLean39 min
Mar 26, 6:02 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion43 min
Mar 26, 6:33 PM CDTSevere Thunderstorm WarningILXVermilion14 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.